Skip to content
My WebMD Sign In, Sign Up
Body aches with tamoxifen?
avatar
Corrie79 posted:
About 3 months ago I started taking tamoxifen. I've recently been getting awful body aches. My back is just killing me. I originally assumed I had just been sleeping in funny positions from my mastectomy but now the aches are everywhere.....right down to my toes. I'm wondering if the tamoxifen is causing this? Has anyone else had this issue?
Reply
FirstPrevious12NextLast
 
avatar
rachael67 responded:
Anti-hormone meds such as Tamoxifen can cause a great many aches and pains. (Others who have had more experience will also post I am sure.)

However, if you discuss this with your physicians, they often can change one drug for another and your symptoms will be relieved somewhat. Please make sure he/she knows what you are experiencing! Sadly they can't read our minds.

Sending good thoughts that you soon find some relief!

blessings.
Rachael
Just when the caterpillar thought her world was over, she became a butterfly! Don't give up five minutes before the miracle!!
 
avatar
0910faith responded:
Hi Corrie,
I didn't take tamoxifen but I did have the
samae problem with Arimidex and Aromisin
Both caused problems with my arthritis.
I only could stand them for about three weeks each.
hugs
faith
 
avatar
cancer47 responded:
Hi
I have fibromyalgia and chose not to do any 5 year therapy because I have so many aches and pains. At this point I have to have my husband help me out of bed each morning. I cannot get out of bed on my own it is too painful. Even then it hurts on a scale of 1-10 its an 11. Do talk to your doctor and see if they can make some changes or other options. Try the 1-10 scale option to talk with your doctor.
Hope this helps you!
 
avatar
kellydob responded:
Corrie79
I'm truly sorry for all your aches and understand how difficult it is. I too started Tamoxifen, but I'm only two months into it. My doctor told me it could take a month before I would see some of the side effects and I did (joint pain, nausea and night sweats). Are your pains constant or do they come and go? Mine seem to come and go and the most difficult issue for me is the nausea. Do you experience that as well? If so have you found a way to manage it? I've tried three different nausea med's nothing seems to work. The home remedies I'm trying are Ginger Ale, Ginger candy, Ginger tea (Horrible) and Sea-Band.
In my prayers
KellyDob
 
avatar
pinkrose1958 responded:
Hi Corrie,

I took tamoxifen about 4 years ago and yes this medication does cause pain. The pain should subside soon and if not I would suggest changing to one of the other medications such as Evista.

Hope your pain situation resolves soon.

Take care,
Maggie
 
avatar
Corrie79 replied to kellydob's response:
Kellydob,
My pains come and go, sometimes they are worse than others. In the morning I'm so achey and creaky, I feel like I'm 100 yrs old. It's my back that gives me the most trouble. I have a very hard time sleeping. While my back is aching I'm having nightsweats too. The nights are not fun.

Fortunately, I haven't had nausea with the tamoxifen. Now the chemo was a whole nother story......I vomited more than I care to remember. My Aunt read an article saying cinnamon helps nausea so I ate cinammon graham crackers often and it seemed to help. I've never known any of the meds the doctor's gave me to help. Try the cinnamon and let me know if it works.

Good luck to you and I'm sorry to hear you're having these problems. Hopefully, they pass.
 
avatar
jenna291 replied to Corrie79's response:
I took tamoxifen for about 18 months and had some body aches, but it also could have been residual from the taxol, I was told. I am taking arimidex for the past almost 2 years as I am now post menopausal, the body aches are much worse. I find moving around and stretching whenever possible to be a huge help. I also think when I am not hydrated enough it gets worse.
Maybe then can switch you to something with less side effects.
Sometimes I think the aches and pains are a reminder that I am here! Other times I have a good cry for myself and just vent it out!!!
Good luck - Hope things get better for you - Jenna
 
avatar
kellydob replied to Corrie79's response:
Thanks Corrie ....I'll give the Cinnamon Graham Crackers a try. I feel like I'm at a point where I would eat cardboard if someone told me it would help manage the nausea. In reference to your back aches did they start right after you started the Tomoxifen or was it a delay response? Has your Oncologist suggested medication for the pain symptoms?
 
avatar
Corrie79 replied to kellydob's response:
Well, hopefully it doesn't come to eating cardboard. ha ha. The acheyness started a few months after the tamoxifen. I have leftover painkillers from my mastectomy which I've had to take a few times at night, but I'm trying not to use them too much. At my next appointment I'm going to discuss it with my oncologist. I'll let you know what he suggests.
 
avatar
kellydob replied to Corrie79's response:
I too have a LOT of questions for my Oncologist next week. I did ask a LOT of questions and read up on the effects of Tamoxifen BUT NOW that I have been on it for 10 weeks I really have questions.
Did you do the Oncotype gene test on your tumor? If so, do you mind me asking what your score was? My score showed me very low risk (7) for reoccurring breast cancer. But because I did not have to do radiation or chemo my Oncologist was very strong on my taking Tamoxifen as my only defense.
 
avatar
kellydob replied to jenna291's response:
Jenna
Did your doctor switch you from the Tamoxifen to Arimdiex because you are Post Menopausal now?
 
avatar
cindy12345678 responded:
Hi Corrie,
I have been taking tamoxifen since Jan '11. I haven't really had any major side effects. I have been gaining some weight, and I get hot flashes. Not as bad as I was. I don't know if these side effects are from the Herceptin I still get, or the menopause the chemo put me in. I haven't really had any aches. I hope they can switch you to something that agrees with your body.
love and hugs ,
cindy
 
avatar
jenna291 replied to kellydob's response:
yes, chemo put me into menopause -I was fairly regular prior to that. Once I went without a period for a few years my oncologist switched me to the arimidex which is supposed to have less side effects. The aches and pains come and go - all part of the fun - NOT! I saw her last Friday, she said one more year on the arimidex to bring the total of tamoxifen/arimidex to 5 years.
good luck and I hope you feel better -
Jenna
 
avatar
Corrie79 replied to kellydob's response:
Kellydob,
I swear every time I go to the doctor I have more and more questions. I guess that's expected, though. Now I have another one, gene testing. No I don't think they gene tested me. Honestly, I'm not really sure what that is. That's great that you had a low score. I guess you have to look at the bright side, right.

I'm going to schedule another appointment with the oncologist. My next one isn't supposed to be until October but I'd like to meet sooner. I didn't expect all these side effects


Helpful Tips

Breast Cancer Survivor
I had breast cancer surgery on right side just below my breast 2.2 cm part since 2001. It also removed 21 nodes my armpit to protect cancer ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Breast Cancer Center